• My husband (Peroll) is not doing well on his new chemo drug, Stivarga. The side effects have hit him hard. Hard. Hard.

    Asked by Queen_Tatiana on Monday, February 4, 2013

    My husband (Peroll) is not doing well on his new chemo drug, Stivarga. The side effects have hit him hard. Hard. Hard.

    He has been fighting Stage 4 colon cancer for 8.5 years now and thought he had experienced every side effect already and then Stivarga enetered his life (our life). I am at a loss as to what to do to help fight the physical and emotional pain and suffering from the drug. I decided to change his diet, with the help of a dozen various diet books and Dr. Oz, and eliminate starchy carbs, wheat, gluten, sugar, etc., and increasing healthy protiens, greens, vegetables, and some healthy fat. I don't know if it will help or not and he doesn't need to lose any more weight so I hope this new food plan does not cause weightloss for him. I've made a two week menu for us to follow.

    I would like to know if any of you have changed your diet, while on chemo, and if it helped at all? What food changes have you made?

    Thank you for your help with this.

    12 Answers from the Community

    12 answers
    • nancyjac's Avatar

      I'm so sorry to hear he is having a lot of trouble with the side effects. When I was in chemo, most food tasted very off to me, not at all like they were suppose to taste. I ate what tasted least terrible which for me was cheese, crackers, and anything tomato based.. What I ate or didn't eat though had no effect on the duration or severity of any other side effects.

      over 3 years ago
    • FreeBird's Avatar

      My heart goes out to you both. I wish I had some tips, but can only send my best wishes to feel better soon.


      over 3 years ago
    • carm's Avatar

      Queen Tatiana, I am sorry to hear that Peroll is under the weather. He is one of my favorite posters. He is always there to offer some great advice. You might check out the website chemotherapyadvisor.com to see what they suggest. There is also another site called chemocare that will go over that therapy and give some options on how to best handle the drug regimen. If he is losing electrolytes due to an onset of loose or watery stools, you can ask your oncologist if he can get sandostatin (octeotide)

      over 3 years ago
    • myb's Avatar

      The best food change was eating a bowl of oatmeal in the morning everyday with blueberries and cinnamon. I was able to stop taking anti constipation meds during the chemo as helped to regulate me. I also up'd my veggie consumption which used to always be lacking at meals unless I was having a salad. I always used to have fresh fruit and plain non fat greek yogurt for breakfast which shifted to lunch meal.

      My husband also started milling our own flours as healthier. I have a gluten allergy so he made me white and brown rice flour along with corn meal.

      over 3 years ago
    • ticklingcancer's Avatar

      I'm sorry to hear Peroll is having trouble. Breaks my heart. When the chemo made me sick, there really wasn't much I could eat other than cereal. Frosted Flakes seem to go down the easiest (and stay down). I hope you guys find something he can eat or do to help ease some of the side effects he's dealing with. Please keep us posted on our Friend.

      over 3 years ago
    • GregP_WN's Avatar

      Hope he gets to feeling better. How much of that Med does he have to take?

      over 3 years ago
    • SueRae1's Avatar

      Sorry to here about the side effects - sending prayers and healing vibes to both of you. I have tried to eliminate processed foods and excess sodium, sugar and fat. i am not sure if that has helped mitigate side effects or not (I have been on chemo for 3 1/2 years), I do know that even before chemo that made me feel better and gave me more energy. You can try this menu, two weeks should be enough time to tell if it helps. Frankly most people do not need to limit wheat or gluten, unless they have celiac disease. I have a sensitivity to lactose, so I don't have milk very often and limit the amount of cheese and yogurt I eat. I do have an occasional ice-cream treat though.
      Whole grains, and leafy greens have helped me the most. i eat lots more beans, tofu, fish/seafood. I find limit how much meat I consume, especially beef, as they are harder on my digestive track, then other foods. hope this helps.

      over 3 years ago
    • Lirasgirl33's Avatar

      Side effects suck. Sorry to hear they are giving Peroll and you a bad time. I did change up my diet during chemo depending on which side effect I was experiencing. If there were no side effects I would just try to maintain a balanced diet. Anytime eating was just too hard for me I would drink Ensure. Is he experiencing common or new side effects?

      over 3 years ago
    • SpunkyS's Avatar

      Sorry to hear how this drug is having adverse effects for you. Sending prayers for your needs.

      over 3 years ago
    • Victory's Avatar

      I am on Stivarga now and my side effects have been horrendous - hand foot syndrome being the worst. my b/p skyrocketed as well. i am now on 3 different meds for hypertension due to the Stivarga. I have yet to get to the full dosage of 4 tablets. Trying to alternate between 1 and 2 Stivarga every other day. I did eliminate refined sugars and meat. Ate vegetarian and felt great and in control but did not seem to alter my blood work. It would be nice yo keep in touch.

      over 3 years ago
    • CHRISTINA71's Avatar

      I am sorry to hear about your husband. i am praying he gets better soon and the diet change will do him good... My husband just started Stivarga and is now unable to walk I was wondering what kind of effects your husband is having. Have you started his new diet and did that help?

      over 3 years ago
    • alivenwell's Avatar

      Has he tried eating plain candied ginger after treatments? Also, I was advised to eat simple carbs like plain pasta right before treatment which worked for me.
      Hope he finds the right med. I am taking FOLFOX right now.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more colorectal (colon) cancer questions.  Also, don't forget to check out our Colorectal (Colon) Cancer page.